Part of caring for a child with diabetes is knowing when to get medical help. As you gain experience in helping your child manage diabetes, you'll become more confident about how to handle all kinds of health issues.
Calling for Help
Whether your child has type 1 or type 2 diabetes, the diabetes management plan provides instructions about what to do when your child is sick, hurt, or having a diabetes problem. Who you'll call for help will depend on a variety of things, like the symptoms and their severity.
For most medical problems, you should first call your child's primary care doctor, such as a pediatrician or family doctor. Whether you need to ask a question or make an appointment, the doctor can advise you.
If you think the situation is an emergency, call 911 or take your child to the emergency department. But first give emergency treatments as you've been instructed — such as giving a glucagon injection for a severe low blood sugar reaction — before calling the doctor or rushing to the emergency department.
What to Tell the Health Care Team
Have this information handy when calling the doctor or seeking emergency medical care, as you might be asked about your child's:
Hyperglycemia is when the blood glucose level is too high. Your child could have this for several reasons, such as not receiving enough insulin; eating or drinking large amounts of sugar- or carbohydrate-containing foods; or if ill, injured, or under physical or emotional stress.
Call the doctor if:
blood sugar levels are staying higher than the target ranges set by the diabetes team, especially if your child has symptoms of very high blood sugar, like increased thirst and urination
in addition to high blood sugar levels, your child has ketones in the urine, a sign of possible diabetic ketoacidosis (DKA)
Diabetic Ketoacidosis (DKA)
High levels of ketones make the blood more acidic, a condition known as diabetic ketoacidosis (DKA). Ketoacidosis is a severe, life-threatening condition that needs immediate medical treatment.
In most cases, DKA happens when a person with diabetes isn't getting enough insulin (so blood sugar levels are usually high, too) or is stressed by illness or injury. When the body can't use glucose for fuel, it breaks down fat for energy instead. When fat is broken down, the body produces chemicals called ketones, which appear in the blood and urine.
Get medical care right away if your child has ketones in the urine and symptoms or signs of DKA like:
nausea or vomiting
deep, rapid breathing
extreme drowsiness, confusion, or unconsciousness
Hypoglycemia is when the blood glucose level is too low. People with diabetes are more likely to have hypoglycemia (also called low blood sugar) if they don't eat enough, if they take too much glucose-lowering medication (such as insulin), or if they exercise more than usual.
You should suspect hypoglycemia if your child feels:
If it's convenient, do a blood sugar test to confirm that the symptoms are due to low blood sugar. But if you can't test immediately, don't delay treating your child's symptoms — you can always check the blood sugar after the level is back up into the normal range.
The diabetes management plan should include instructions on how to recognize and treat hypoglycemia. Always treat hypoglycemia first, then call the doctor if you have questions or concerns.
Give your child a glucagon injection immediately (according to the instructions in the diabetes management plan) if your child has symptoms of severe hypoglycemia, such as:
loss of consciousness
Trying to give your child sugary foods, drinks, or glucose tablets may be very difficult or even dangerous in this situation, and you shouldn't delay treatment by trying to call a doctor or ambulance.
After receiving a glucagon injection for a severe low blood sugar episode, a child should wake up within 10 to 15 minutes and be able to eat or take sugar or glucose tablets to help prevent the blood sugar from falling again. If your child doesn't respond to the glucagon injection, call 911.
Contact the doctor or diabetes teamif:
your child has had a severe low blood sugar episode (after you have treated it)
your child is having more frequent or unexplained episodes of hypoglycemia
If your child is having problems with hyperglycemia or hypoglycemia, contact the diabetes health care team to discuss whether changes in treatment are needed.
loses interest in or drastically changes his or her appearance
loses interest in hobbies, sports, or other favorite activities
changes eating habits
It's also important to let the doctor or diabetes health care team know if you suspect that your child is not complying with the diabetes plan — for example, not eating or not taking medicine at school.
You don't have to handle problems like these alone — in fact, for your child's health, it's important to share this information with the doctor.
When You're Not Around
What if your child needs medical help when you're not around? To prepare your child and other caregivers:
Make sure your child always wears a medical identification bracelet or necklace that identifies his or her condition.
Ensure your child carries the necessary testing supplies, treatments, and contact information whenever away from home or out of your care.
Let your child know it's OK to call a doctor or 911 for urgent medical problems.
Make sure all teachers and caregivers — such as babysitters, adults at friends' houses, school staff, and coaches — know how to identify and handle diabetes problems. Give them written instructions about what to do in an emergency.
Once you've prepared yourself, your child, and all caregivers, you'll feel more confident that any illness or diabetes problems will be handled effectively.